advertisement
advertisement

Tapering off pain meds after 9 months

I’m 1 week post op from a two level open TLIF and I’ve been using narcotics around the clock for almost 9 months. I take hydrocodone, orphenadrine (muscle relaxer), and lyrica. Since surgery I now take oxycodone, Valium, and lyrica. I’m nervous about tapering off meds. I was planning to first drop back down to the meds and lower doses I was on before surgery. Then start lowering those meds. My primary doctor said he will help me wean off and will not just pull me off my meds. I meet with him next week to make a plan. 

Is this process always painful and really difficult? I guess I’m curious how long ppl are on meds after this surgery if they weren’t relying on those meds for extended periods of time before the surgery. Nervous nelly over here!

advertisement

Comments

  • memerainboltmemerainbolt IndianaPosts: 4,132

    SpineyKD23

    Having your doctor help wean you off the meds would be the way I would go. 

  • SpineyKD, 

    A proper tapering plan doesn’t need to be overly uncomfortable or scary. With your doctors assistance and guidance, reducing your meds can be comfortably done, with minimal withdrawal symptoms at all, or minimal ones that can easily be managed.  Keeping the lines of communication open, if you think it’s going too fast, and being able to have your doctor guide the tapering and slow it if needed is a great benefit. 

  • advertisement
  • SpineyKD23SSpineyKD23 IllinoisPosts: 23

    Thanks for the input guys, i feel less nervous about it now. I also really trust my doctor so that helps.

  • Spiney so great that your doctor is going to work with you.  Also I don't think 9 months is a super long time to be on these meds.  It's possible that weaning off will go really well.  

  • I have run short on my meds a few times over the years and the withdrawl symptoms are not really too bad for me. I get a runny nose, watery eyes, I yawn alot, and kind of feel flu like for a day or two. You will also experience diarreah. Overall It doesn't seem to be as bad as everyone makes it out to be. Just my opinion based on my experience. Hope you do well.


    Chris

  • advertisement
advertisement
Sign In or Join Us to comment.